Alert archive / South Dakota / River Flood Warnings in 2009

River Flood Warning 21, NWS Sioux Falls, SD

July 10, 2009McCook County, Turner County, South Dakota

NWS Sioux Falls, SD issued this river flood warning at Jul 10, 2009, 10:56 AM CDT for McCook County, Turner County, South Dakota. It took effect at Jul 10, 2009, 7:00 PM CDT. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Jul 10, 2009, 10:56 AM CDT (15:56 UTC)
In effect from
Jul 10, 2009, 7:00 PM CDT
Expired
Jul 10, 2009, 9:12 PM CDT
In force
2 hr
Issued by
NWS Sioux Falls, SD
Flood severity
Minor

Counties McCook County, SD, Turner County, SD

The radar

The Sioux Falls radar (KFSD), 44 km from the middle of the area, began a volume at 15:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point West Fork Vermillion River near Parker (PKRS2).

Action stage
8 ft
Minor stage
9 ft
Moderate stage
10 ft
Major stage
12 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06478690, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS43 KFSD 101556
FLWFSD
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1056 AM CDT FRI JUL 10 2009

...THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING RIVERS IN SOUTH DAKOTA...

  WEST FORK VERMILLION RIVER NEAR PARKER 
  VERMILLION RIVER NEAR DAVIS 
  VERMILLION RIVER NEAR WAKONDA 
   
.THE FOLLOWING RIVER FORECASTS INCLUDE FORECAST PRECIPITATION THROUGH
THIS AFTERNOON. ANY ADDITIONAL FUTURE RAINS COULD AFFECT THE CREST 
FORECASTS. 
 
HEAVY RAIN OVER THE PAST SEVERAL DAYS HAS LEAD TOWARDS FAIRLY RAPID 
RISES ALONG THE VERMILLION RIVER. ADDITIONAL HEAVY RAIN OVER THE NEXT
FEW DAYS IS UNLIKELY HOWEVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...DO NOT DRIVE CARS THROUGH FLOODED AREAS.  THE WATER 
DEPTH AND ROAD CONDITION MAY BE UNSAFE.

ADDITIONAL INFORMATION IS AVAILABLE AT 
 
HTTP://WWW.CRH.NOAA.GOV/AHPS2/INDEX.PHP?WFO=FSD

STAY TUNED FOR FURTHER UPDATES BY LISTENING TO NOAA WEATHER RADIO...
OR YOUR LOCAL RADIO AND TV STATIONS.

THE NEXT SCHEDULED STATEMENT WILL BE ISSUED TOMORROW MORNING. 

&&

SDC087-125-111556-
/O.NEW.KFSD.FL.W.0021.090711T0000Z-090712T0000Z/
/PKRS2.1.ER.090711T0000Z.090711T0000Z.090711T0000Z.NO/
1056 AM CDT FRI JUL 10 2009

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A 

* FLOOD WARNING FOR 
  THE WEST FORK VERMILLION RIVER NEAR PARKER.
* FROM THIS EVENING TO SATURDAY EVENING.
* AT 10AM FRIDAY THE STAGE WAS 8.8 FEET.
* MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 9.0 FEET.
* FORECAST...THE RIVER IS EXPECTED TO RISE TO AROUND FLOOD STAGE 
  7 PM FRIDAY.
* AT STAGES NEAR 9.0 FEET...MINOR FLOODING OF AGRICULTURAL LAND 
BEGINS. 


$$

SDC083-125-111556-
/O.NEW.KFSD.FL.W.0022.090710T1800Z-090713T2100Z/
/DVSS2.1.ER.090710T1800Z.090711T1800Z.090712T2100Z.NO/
1056 AM CDT FRI JUL 10 2009

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A 

* FLOOD WARNING FOR 
  THE VERMILLION RIVER NEAR DAVIS.
* UNTIL MONDAY AFTERNOON.
* AT 10AM FRIDAY THE STAGE WAS 10.5 FEET.
* MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 11.0 FEET.
* AT STAGES NEAR 12.0 FEET...HIGHWAY 18 WEST OF DAVIS WILL BEING 
FLOODING...AND SEVERAL HOUSES IN THE WESTERN PARTS OF DAVIS ARE IN 
DANGER OF FLOODING. 


$$

SDC027-125-111556-
/O.NEW.KFSD.FL.W.0023.090712T1800Z-090715T0800Z/
/WKAS2.1.ER.090712T1800Z.090713T1200Z.090714T0800Z.NO/
1056 AM CDT FRI JUL 10 2009

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A 

* FLOOD WARNING FOR 
  THE VERMILLION RIVER NEAR WAKONDA.
* FROM SUNDAY AFTERNOON TO LATE TUESDAY NIGHT.
* AT 7AM FRIDAY THE STAGE WAS 7.9 (ESTIMATED) FEET.
* MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 14.0 FEET.
* AT STAGES NEAR 14.0 FEET...MINOR FLOODING OF LOW LYING AREAS BEGINS
IN NON-LEVEED AREAS AND SOME AGRICULTURAL LAND WILL FLOOD IF THE 
LEVEES FAIL. 


$$

&& 
LOCATION FLOOD  LATEST OBSERVED  MAXIMUM FORECAST  RECENT OBSERVED
         STAGE  STAGE  TIME      STAGE  TIME       CREST TIME

VERMILLION RIVER
PKRS2    9.0     8.77 FRI 10 AM    9.0  FRI 7 PM    
DVSS2    11.0   10.50 FRI 7 AM    11.5  SAT 1 PM    
WKAS2    14.0   E7.90 FRI 7 AM    14.4  MON 7 AM
1 follow-up statement
000 
WGUS83 KFSD 110212
FLSFSD
FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
912 PM CDT FRI JUL 10 2009

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN SOUTH 
DAKOTA...

  WEST FORK VERMILLION RIVER NEAR PARKER 
  VERMILLION RIVER NEAR DAVIS 
  VERMILLION RIVER NEAR WAKONDA 
   
.THE FOLLOWING RIVER FORECASTS INCLUDE FORECAST PRECIPITATION THROUGH
THIS AFTERNOON. ANY ADDITIONAL FUTURE RAINS COULD AFFECT THE CREST 
FORECASTS. 
 
RIVER LEVELS HAVE STEADIED OR BEGAN TO FALL THROUGH THE MID PORTIONS
OF THE VERMILLION RIVER FROM PARKER TO NEAR WAKONDA. THE RIVER IS
EXPECTED TO CREST JUST SHORT OF BANKFULL AT DAVIS AND WAKONDA...WHILE
CONTINUING A SLOW FALL AROUND PARKER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...DO NOT DRIVE CARS THROUGH FLOODED AREAS.  THE WATER 
DEPTH AND ROAD CONDITION MAY BE UNSAFE.

ADDITIONAL INFORMATION IS AVAILABLE AT 
 
HTTP://WWW.CRH.NOAA.GOV/AHPS2/INDEX.PHP?WFO=FSD

STAY TUNED FOR FURTHER UPDATES BY LISTENING TO NOAA WEATHER RADIO...
OR YOUR LOCAL RADIO AND TV STATIONS.

&&

SDC087-125-110242-
/O.CAN.KFSD.FL.W.0021.000000T0000Z-090712T0000Z/
/PKRS2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
912 PM CDT FRI JUL 10 2009

THE FLOOD WARNING IS CANCELLED FOR
  THE WEST FORK VERMILLION RIVER NEAR PARKER.
* AT 08PM FRIDAY THE STAGE WAS 8.8 FEET.
* FLOOD STAGE IS 9.0 FEET.
* FORECAST...THE RIVER CRESTED AT FLOOD STAGE AT 9.0 FEET. 
* AT STAGES NEAR 9.0 FEET...MINOR FLOODING OF AGRICULTURAL LAND
  BEGINS. 

$$

SDC083-125-110242-
/O.CAN.KFSD.FL.W.0022.000000T0000Z-090713T2100Z/
/DVSS2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
912 PM CDT FRI JUL 10 2009

THE FLOOD WARNING IS CANCELLED FOR
  THE VERMILLION RIVER NEAR DAVIS.
* AT 06PM FRIDAY THE STAGE WAS 10.5 FEET.
* FLOOD STAGE IS 11.0 FEET.
* FORECAST...THE RIVER WILL CREST BELOW FLOOD STAGE AT 10.9 FEET
  1 PM SATURDAY.
* AT STAGES NEAR 11.0 FEET...LOW LYING AREAS AND SOME FIELDS BEGIN
  FLOODING. 

$$

SDC027-125-110242-
/O.CAN.KFSD.FL.W.0023.000000T0000Z-090715T0800Z/
/WKAS2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
912 PM CDT FRI JUL 10 2009

THE FLOOD WARNING IS CANCELLED FOR
  THE VERMILLION RIVER NEAR WAKONDA.
* AT 07PM FRIDAY THE STAGE WAS 10.3 (ESTIMATED) FEET.
* FLOOD STAGE IS 14.0 FEET.
* FORECAST...THE RIVER WILL CREST BELOW FLOOD STAGE AT 13.7 FEET 7 PM
  SUNDAY.
* AT STAGES NEAR 14.0 FEET...MINOR FLOODING OF LOW LYING AREAS BEGINS
  IN NON-LEVEED AREAS AND SOME AGRICULTURAL LAND WILL FLOOD IF THE
  LEVEES FAIL. 

$$

&& 
LOCATION FLOOD  LATEST OBSERVED  MAXIMUM FORECAST  RECENT OBSERVED
         STAGE  STAGE  TIME      STAGE  TIME       CREST TIME

VERMILLION RIVER
PKRS2     9.0    8.80 FRI 8 PM                      9.0  FRI JUL 10
DVSS2    11.0   10.50 FRI 6 PM    10.9  SAT 1 PM    
WKAS2    14.0  E10.30 FRI 7 PM    13.7  SUN 7 PM

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Jul 10, 10:45 AM CDT, 11 minutes earlier.

Area forecast discussion, Jul 10, 10:45 AM CDT, 11 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1045 AM CDT FRI JUL 10 2009

.DISCUSSION...
SHWRS/TSTMS HAVE CLEARED OUT. EXPECT ANY AFTN DVLPMNT TO BE OVER
SERN HALF OF FCST AREA ROUGHLY SE OF MML/FSD/PKS LINE. WEAK ACTVTY
ASSOCD WITH SHRTWVS N OF FCST AREA SHUD STAY N OF AREA WITH NOTHING
SFC BASED EXPECTED IN DRYING REGIME. TO THE S/SE...AIR CONTS MDTLY
UNSTBL AND EXPECT SCT TSTMS TO DVLP OVER AT LEAST SRN PART OF OUR
NWRN IA AREA AS WELL AS EXTRM NERN NE...WITH SLGT CHC UP TO ABV
MENTND LINE. SVR RISK AT THIS TIME LOOKS BORDERLINE...THAT IS IT IS
THERE BUT DONT EXPECT ANYONE WILL GO WELL ABV SVR LVLS LIKE THAT 4
INCH HAIL AT SHELDON. SPC OUTLLOK FROM 13Z PRBLY OK THO I WUD KEEP
IT A LTL FRTHR S OF MJQ. ACTVTY UNLIKELY TO BE AS ORGANIZED AS YSTDY
AND WILL KEEP POPS BLO LIKELY/NMRS LVL. ACTVTY SHUD BE SCT TO SPOTTY
IN OTHER WORDS...SO DONT SEE NEED FOR NEW FFA THO WILL HAVE TO WATCH
IF WE GET ANY STORMS OVER WATERLOGGED AREAS. HAVE WARMED SOME HI
TEMPS UP A TAD AND CUT SKY COVER SOME EVEN WITH EXPECTED CU.

&&

.AVIATION...LINGERING MVFR CIGS FAR SRN CWA SHUD EITHER SCT OR LIFT
TO VFR BY 18Z. PATCHY MVFR VSBYS IN FOG LATE TNGT AFT 11/06Z
DEPENDING ON IF EXPECTED WEAK INFLOW OF A LTL DRIER AIR STILL ALLOWS
FOR IT. ONLY OTHER EXCEPTIO TO VFR THRU 11/12Z WILL BE LCLY LWR
CONDS IN ANY SPOTTY CONVECTION THAT DVLPS OVER SRN PART OF AREA AFT
19/20Z.

&&

.PREV DISCUSSION...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS CONTINUE TO RIDE ALONG
THE 850 MB THERMAL BNDRY EARLY THIS MORNING. EXPECTING THUNDERSTORM
ACTIVITY TO CONTINUE NEAR THIS BNDRY THROUGH MUCH OF THE DAY...BUT
COVERAGE AND INTENSITY IS A BIT OF A QUESTION. CONTINUED THE FLOOD
WATCH OVER EXTREME SE SD AND NW IA THROUGH MUCH OF THE MORNING...AS
SOME HEAVIER RAINS ARE NOT OUT OF THE QUESTION WITH A SUBTLE S/WV
SLIDING OVER THE 850 BNDRY. PLUS THE AIR MASS STILL VERY JUICY WITH
NEAR 70 DEGREE DEW POINTS AND PRECIPITABLE WATER VALUES 1.5-2
INCHES. THE POTENTIAL FOR SEVERE WEATHER REMAINS ALONG AND SOUTH OF
THE 850 BNDRY THROUGH THE DAY. ELEVATED CAPES IN THE 1500-2000 J/KG
AND EFFECTIVE SHEAR 50 KTS...SUPPORT THE POSSIBILITY OF LARGE HAIL.
CONVECTION SHOULD REMAIN ELEVATED TODAY...SUCH THAT TORNADOES ARE
NOT EXPECTED AND SEVERE WIND THREAT SHOULD BE MINIMAL.

WILL BE ANOTHER CLOUDY DAY BUT SHOULD START TO SEE SOME CLEARING IN
THE N AND W AS BUILDING HIGH PRESSURE ADVECTS DRIER AIR SWRD. KEPT
TEMPERATURES IN THE 70S WHERE PRECIPITATION AND MORE SUBSTANTIAL
CLOUD COVER IS EXPECTED...AND LOWER 80S ELSEWHERE.

BY THIS EVENING...850 THERMAL BNDRY SHOULD SHIFT S OF THE
CWA...BRINGING AN END TO THE CHANCES FOR PRECIPITATION...HOWEVER THE
MODELS NOW INDICATE A 700 MB THETAE ADVECTION IN THE SW CWA LATE
TONIGHT. ADDED SOME LOW CHANCE POPS INTO GREGORY AND CHARLES MIX
LATE TONIGHT. AS HIGH PRESSURE BUILDS AND SKIES CLEAR...SHOULD SEE
SOME RADIATION FOG DEVELOP AFTER MIDNIGHT OVER AREAS WHICH RECENTLY
RECEIVED HEAVIER AMOUNTS OF PRECIPITATION.

ADDED SOME LOW POPS ON SAT WHERE BEST 700 MB OVERRUNNING
PRECIPITATION IS POSSIBLE..BUT ONLY EXPECTING LIGHT ACCAS SHOWERS
AND SPRINKLES. SHAVED A FEW DEGREES OFF OF TEMPERATURES WHERE
THICKER CLOUD COVER IS EXPECTED ON SAT. INCREASING CHANCES FOR
PRECIPITATION GOING INTO THE FIRST HALF OF NEXT WEEK. COULD BE
ANOTHER WET AND HUMID START TO THE WEEK...BUT POSSIBLY DRYING OUT
THE LAST HALF OF THE WEEK.

&&

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE

&&

WILLIAMS
Hazardous weather outlook, Jul 10, 4:51 AM CDT, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
451 AM CDT FRI JUL 10 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-111200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
451 AM CDT FRI JUL 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS WILL MOVE ACROSS EXTREME SOUTHEAST SOUTH
DAKOTA...NORTHEAST NEBRASKA...AND PORTIONS OF NORTHWEST IOWA THIS
MORNING. SOME OF THESE THUNDERSTORMS MAY BECOME
SEVERE...PRODUCING HAIL UP TO THE SIZE OF GOLF BALLS. THE THREAT
FOR SEVERE THUNDERSTORM CAPABLE OF PRODUCE LARGE HAIL WILL
CONTINUE INTO THE AFTERNOON HOURS.

FLOODING...
THUNDERSTORMS THAT WILL MOVE ACROSS SOUTHEAST SOUTH DAKOTA...
NORTHWEST IOWA...AND NORTHEAST NEBRASKA TODAY WILL PRODUCE HEAVY
RAIN CAPABLE OF PRODUCING FLASH FLOODING. RAIN FALL RATES OF UP
TO 2 INCHES PER HOUR WILL BE POSSIBLE WITH SOME OF THESE STORMS.
THE MAIN THREATH FOR FLOODING RAINS WILL BE ALONG AND SOUTH OF A
LINE FROM SPENCER IOWA TO YANKTON SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY OVER FAR SOUTHEAST SOUTH
DAKOTA
...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 10, 5:37 AM CDT, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
537 AM CDT FRI JUL 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 AM     HAIL             IRETON                  42.98N 96.32W
07/10/2009  M1.00 INCH       SIOUX              IA   TRAINED SPOTTER

&&

LIEBL
Local storm report, Jul 10, 8:36 AM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
836 AM CDT FRI JUL 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     FLASH FLOOD      VERMILLION              42.78N 96.93W
07/10/2009                   CLAY               SD   LAW ENFORCEMENT

            FLOODING IN THE CITY OF VERMILLION...MANY STREETS FILLED
            CURB TO CURB. ONE VEHICLE REPORTED STALLED IN FLOOD
            WATER. LOCAL FIRE DEPARTMENT DISPATCHED TO ASSIST WITH
            WATER REMOVAL.

&&

DMORIN
Local storm report, Jul 10, 10:13 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1013 AM CDT FRI JUL 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     FLASH FLOOD      1 N LE MARS             42.80N 96.17W
07/10/2009                   PLYMOUTH           IA   EMERGENCY MNGR

            FLOODING IN AND NEAR LE MARS. WATER UP TO THE TOPS OF THE
            STREET CURBING.

&&

DMORIN

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 5:54 AM CDTFlash Flood WarningFSDClay, Union2 hr
Jul 10, 10:56 AM CDTRiver Flood WarningFSDLincoln, Turner10 hr
Jul 10, 10:56 AM CDTRiver Flood WarningFSDClay, Turner10 hr

Nearby

River Flood Warnings in South Dakota, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.